Texas, 2005

Hail and Damaging Winds in Texas, March 19, 2005

March 19, 2005 · NWS HGX · 17 events in 6 counties and zones

15 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$232,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 19, 2:25 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 19, 2:25 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 PM CST SAT MAR 19 2005

.DISCUSSION...
THUNDERSTORMS ARE ALREADY BEGINNING TO DEVELOP ACROSS THE TEXAS HILL
COUNTRY IN ASSOCIATION WITH SHORTWAVE MOVING ACROSS WEST TEXAS. SPC
HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE COUNTIES JUST WEST
OF OUR CWA UNTIL 03Z.

SUNSHINE HAS ALLOWED TEMPS TO WARM INTO THE UPPER 70S ACROSS SE TX.
LAPS ANALYSIS SHOWS THAT CAPES HAVE INCREASED TO 1500-2000 J/KG WITH
LIS OF AROUND -6 ACROSS THE AREA. SE TX WILL GO INTO THE LEFT FRONT
QUADRANT OF 300 MB JET STREAK NOW CROSSING MEXICO WHICH WILL ENHANCE
DIFFLUENCE TONIGHT. TSRA OVER THE HILL COUNTRY SHOULD EVOLVE INTO AN
MCS. THE COMBINATION OF THE APPROACHING SHORTWAVE FROM THE WEST
AND DIFFLUENT UPPER FLOW SHOULD SUSTAIN THE CONVECTION INTO SE TX THIS
EVENING. GIVEN UNSTABLE AIRMASS IN PLACE...A FEW SEVERE STORMS WITH
LARGE HAIL AND DAMAGING DOWNBURST WINDS ARE POSSIBLE...MAINLY IN THE
00Z TO 06Z PERIOD. THE TORNADO THREAT IS MINIMAL DUE TO RELATIVELY
WEAK SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE.

WILL KEEP POPS AT LIKELY CATEGORY FOR TONIGHT WITH MENTION OF SEVERE.
SINCE EVENT IS MESOSCALE DRIVEN...WONT GET ANY MORE SPECIFIC THAN
THAT ALTHOUGH WESTERN ZONES MAY CLEAR OUT AFTER MIDNIGHT. TSRA
WILL LINGER OVER BERN ZONES INTO THE EARLY MORNING HOURS SUNDAY. WILL
KEEP LOW POPS GOING ALL AREAS SUNDAY AFTN/NIGHT...BUT EXPECTING LITTLE
MORE THAN A FEW STREAMER SHOWERS.

OUR NEXT CHANCE FOR SIGNIFICANT CONVECTION WILL COME WITH A SHORTWAVE
EXPECTED TO PASS NORTH OF SE TX LATE MONDAY. THIS SYSTEM WILL PUSH A
DRYLINE THROUGH THE AREA MONDAY NIGHT. CAPPING IS LIKELY TO BE AN
INHIBITOR TO CONVECTIVE DEVELOPMENT WITH THIS SYSTEM ESPECIALLY OVER
OUR SW ZONES. WILL TAPER POPS FROM HIGH CHANCE NORTHEAST TO SLIGHT
CHANCE OVER THE SOUTHWEST MONDAY AFTN. COULD SEE A SEVERE WEATHER
THREAT ONCE AGAIN MONDAY AFTERNOON/EVENING ESPECIALLY NE ZONES.
CONVECTIVE CHANCES WILL END MONDAY NIGHT/TUESDAY IN WAKE OF DRYLINE.

MADE LITTLE CHANGE TO THE REST OF THE FORECAST. TYPICAL SPRING
WEATHER EXPECTED ACROSS SE TX THROUGH SATURDAY. FLOW ALOFT WILL REMAIN
ZONAL WITH WEAK SHORTWAVES/FRONTS TRAVERSING THE AREA EVERY COUPLE OF
DAYS BRINGING LOW CHANCES FOR TSRA. TEMPERATURES WILL REMAIN MILD.

35

&&

.AVIATION...
SCATTERED TO BROKEN CU DECK HAS DEVELOPED ACROSS SOUTHEAST TEXAS THIS
AFTERNOON. EXPECT INCREASING MID AND UPPER LEVEL CLOUDS DURING THE
REMAINING AFTERNOON AND EVENING HOURS AS SHOWERS AND THUNDERSTORMS
NOW DEVELOPING WEST OF AUSTIN EXPAND AND DEVELOP FURTHER TO THE
EAST. CURRENT TAFS HAVE VCTS BEGINNING 21Z. THINK BEST CHANCE FOR
CONVECTION WILL BE FROM LATER THIS AFTERNOON ON THROUGH AROUND OR AN
HOUR OR TWO AFTER MIDNIGHT. ALTHOUGH NOT MENTIONED IN THE TAFS
YET...CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT.
BROUGHT IN MVFR CEILINGS AND VISIBILITIES A COUPLE HOURS PRIOR TO
SUNRISE TOMORROW MORNING AFTER THE RAINS MOVE OFF TO THE EAST.
EXPECT LOW CLOUDS TO LINGER AROUND TOMORROW MORNING. 42
&&

.MARINE...
ALL IS QUIET ON THE WATERS. ONLY ANTICIPATE HIGHER WINDS AND WAVES
IN AND NEAR SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND
OVERNIGHT. WINDS MAY STRENGTHEN TO CAUTION LEVELS ON MONDAY AS THE
PRESSURE GRADIENT TIGHTENS DUE TO A DEEPENING OKLAHOMA SURFACE LOW.
42
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      57  77  61  80  55 /  60  20  20  30  20
HOUSTON (IAH)              59  76  60  80  58 /  60  40  20  30  20
GALVESTON (GLS)            63  74  64  76  62 /  60  40  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.

&&
Hazardous weather outlook, Mar 19, 3:40 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 PM CST SAT MAR 19 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-201300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
340 PM CST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS
TONIGHT...

.DAY ONE...TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN UNSTABLE
AIRMASS IN PLACE TO PRODUCE CLUSTERS OF SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEAST TEXAS THIS EVENING. BECAUSE OF COLD TEMPERATURES AND
DRY AIR AT THE MID-LEVELS OF THE ATMOSPHERE...A FEW OF THE STORMS ARE
EXPECTED TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DAMAGING DOWNBURST WIND GUSTS. THE MAIN TIME FRAME FOR
THE SEVERE WEATHER THREAT WILL BE FROM 5 PM TO MIDNIGHT.

PERSONS ACROSS SOUTHEAST TEXAS SHOULD MONITOR LOCAL NEWS SOURCES FOR
THE LATEST ON THE WEATHER SITUATION. SEVERE WEATHER WATCHES AND/OR
WARNINGS MAY BE ISSUED FOR PORTIONS OF SOUTHEAST TEXAS THIS EVENING.
BE PREPARED TO ACT QUICKLY IF A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MONDAY AND MONDAY EVENING...ANOTHER UPPER LEVEL DISTURBANCE AND
ASSOCIATED DRYLINE WILL MOVE ACROSS SOUTHEAST TEXAS...POSSIBLY
BRINGING AN ADDITIONAL THREAT OF SEVERE WEATHER TO THE AREA.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION IS LIKELY THIS EVENING.

In the hours before

Special weather statement, Mar 19, 5:05 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CST SAT MAR 19 2005

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-200600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 NM TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
505 PM CST SAT MAR 19 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST
TEXAS...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
THAT COVERS THE SOUTHWEST PORTIONS OF SOUTHEAST TEXAS AND THE
UPPER TEXAS COAST.

THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN... BRAZORIA... BRAZOS...
BURLESON... CHAMBERS... COLORADO... FORT BEND... GALVESTON...
GRIMES... HARRIS... HOUSTON... JACKSON... LIBERTY...MADISON...
MATAGORDA... MONTGOMERY... POLK... SAN JACINTO...TRINITY...WALKER...
WALLER... WASHINGTON... AND WHARTON. THE WATCH ALSO INCLUDES
MATAGORDA...GALVESTON BAYS AND THE COASTAL WATERS FROM HIGH
ISLAND TO THE MATAGORDA SHIP CHANNEL AND OUT 60 NAUTICAL MILES.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE DEVELOPING AS AN
UPPER LEVEL DISTURBANCE APPROACHES THE REGION THIS EVENING. CONDITIONS
APPEAR FAVORABLE FOR SOME OF THE STORMS TO BECOME SEVERE...PRODUCING
PRIMARILY LARGE HAIL AND DAMAGING WINDS.

PERSONS IN OR NEAR THE WATCH AREA SHOULD BE PREPARED FOR THE
POSSIBILITY OF SEVERE WEATHER THIS MORNING. BE PREPARED TO TAKE
QUICK ACTION IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER NEWS SOURCES FOR FURTHER
WEATHER UPDATES AND POSSIBLE WARNINGS.

The radar

The Houston radar (KHGX), 40 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harris

When
March 19, 5:09 PM CST
Where
Harris County, Houston
Measured
1 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
29.733, -95.367

Reported at the intersection of Interstate 45 and Cavalcade.

Hail, Harris

When
March 19, 5:15 PM CST
Where
Harris County, Houston
Measured
1 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
29.733, -95.367

Reported at the intersection of West 19th and Yale.

Hail, Harris

When
March 19, 5:20 PM CST
Where
Harris County, Houston Hgts
Measured
0.75 in hail
Property damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.750, -95.400

Hail covered the ground.

Hail, Brazos

When
March 19, 5:23 PM CST
Where
Brazos County, College Station
Measured
0.75 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
30.600, -96.333

Reported at Post Oak Shopping Mall.

Hail, Burleson

When
March 19, 5:45 PM CST
Where
Burleson County, 4 mi W of Caldwell
Measured
2 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.533, -96.750

Hail covered the ground along FM 908.

Hail, Burleson

When
March 19, 5:46 PM CST
Where
Burleson County, Caldwell
Measured
1.75 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.533, -96.683

Hail, Montgomery

When
March 19, 5:48 PM CST
Where
Montgomery County, Conroe Arpt
Measured
0.75 in hail
Property damage
$3,000
Reported by
AIRPLANE PILOT
Coordinates
30.350, -95.417

Reported at the Lone Star Executive Airport.

Hail, Brazos

When
March 19, 5:50 PM CST
Where
Brazos County, Bryan
Measured
1.75 in hail
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -96.367

Hail, Brazos

When
March 19, 6:02 PM CST
Where
Brazos County, Bryan
Measured
1.75 in hail
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -96.367

Hail, Brazos

When
March 19, 6:02 PM CST
Where
Brazos County, College Station
Measured
0.75 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
30.600, -96.333

Reported at the intersection of Highway 6 and Barron Roads on the south side of town.

Hail, Brazos

When
March 19, 6:08 PM CST
Where
Brazos County, College Station
Measured
0.88 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
30.600, -96.333

Reported at the intersection of the Southwest Parkway and Walborn.

Hail, Montgomery

When
March 19, 6:10 PM CST
Where
Montgomery County, 2 mi NE of Willis
Measured
0.75 in hail
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
30.433, -95.467

Hail, Brazos

When
March 19, 6:25 PM CST
Where
Brazos County, College Station
Measured
1.75 in hail
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
30.600, -96.333

Thunderstorm Wind, Montgomery

When
March 19, 6:30 PM CST
Where
Montgomery County, 1 mi NE of Conroe
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
30.317, -95.450

Hail, Brazos

When
March 19, 6:35 PM CST
Where
Brazos County, College Station
Measured
1.75 in hail
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
30.600, -96.333

Reported on the south side of town.

Hail, Polk

When
March 19, 8:08 PM CST
Where
Polk County, Camden
Measured
0.88 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
30.917, -94.733

Thunderstorm Wind, Wharton

When
March 19, 10:46 PM CST
Where
Wharton County, Wharton
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.317, -96.100

Local newspaper reported a light pole and a couple of power lines downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444533, 5444534, 5444535, 5444538, 5444536, 5444537, 5444539, 5444540, 5444543, 5444544, 5444545, 5444541, 5444546, 5444542, 5444629, 5444630, 5444631.